Introduction: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is gaining attention in pharmacovigilance, but its association with antipsychotics, other than clozapine, is still unclear. Methods: We conducted a case/non-case study with disproportionality analysis based on the World Health Organization (WHO) global spontaneous reporting database, VigiBase®. We analyzed individual case safety reports of DRESS syndrome related to antipsychotics compared to (1) all other medications in VigiBase®, (2) carbamazepine (a known positive control), and (3) within classes (typical/atypical) of antipsychotics. We calculated reporting odds ratio (ROR) and Bayesian information component (IC), with 95% confidence intervals (CIs). Disproportionate reporting was prioritized based on clinical importance, according to predefined criteria. Additionally, we compared characteristics of patients reporting with serious/non-serious reactions. Results: A total of 1534 reports describing DRESS syndrome for 19 antipsychotics were identified. The ROR for antipsychotics as a class as compared to all other medications was 1.0 (95% CI 0.9-1.1). We found disproportionate reporting for clozapine (ROR 2.3, 95% CI 2.1-2.5; IC 1.2, 95% CI 1.1-1.3), cyamemazine (ROR 2.3, 95% CI 1.5-3.5; IC 1.2, 95% CI 0.5-1.7), and chlorpromazine (ROR 1.5, 95% CI 1.1-2.1; IC 0.6, 95% CI 0.1-1.0). We found 35.7% of cases with co-reported anticonvulsants, and 25% with multiple concurrent antipsychotics in serious compared to 8.6% in non-serious cases (p = 0.03). Fatal cases were 164 (10.7%). Conclusions: Apart from the expected association with clozapine, chlorpromazine and cyamemazine (sharing an aromatic heteropolycyclic molecular structure) emerged with a higher-than-expected reporting of DRESS. Better knowledge of the antipsychotic-related DRESS syndrome should increase clinicians' awareness leading to safer prescribing of antipsychotics.

Antipsychotic-Related DRESS Syndrome: Analysis of Individual Case Safety Reports of the WHO Pharmacovigilance Database

Arzenton, Elena;Moretti, Ugo;Trifirò, Gianluca;Barbui, Corrado;Gastaldon, Chiara;
2024-01-01

Abstract

Introduction: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is gaining attention in pharmacovigilance, but its association with antipsychotics, other than clozapine, is still unclear. Methods: We conducted a case/non-case study with disproportionality analysis based on the World Health Organization (WHO) global spontaneous reporting database, VigiBase®. We analyzed individual case safety reports of DRESS syndrome related to antipsychotics compared to (1) all other medications in VigiBase®, (2) carbamazepine (a known positive control), and (3) within classes (typical/atypical) of antipsychotics. We calculated reporting odds ratio (ROR) and Bayesian information component (IC), with 95% confidence intervals (CIs). Disproportionate reporting was prioritized based on clinical importance, according to predefined criteria. Additionally, we compared characteristics of patients reporting with serious/non-serious reactions. Results: A total of 1534 reports describing DRESS syndrome for 19 antipsychotics were identified. The ROR for antipsychotics as a class as compared to all other medications was 1.0 (95% CI 0.9-1.1). We found disproportionate reporting for clozapine (ROR 2.3, 95% CI 2.1-2.5; IC 1.2, 95% CI 1.1-1.3), cyamemazine (ROR 2.3, 95% CI 1.5-3.5; IC 1.2, 95% CI 0.5-1.7), and chlorpromazine (ROR 1.5, 95% CI 1.1-2.1; IC 0.6, 95% CI 0.1-1.0). We found 35.7% of cases with co-reported anticonvulsants, and 25% with multiple concurrent antipsychotics in serious compared to 8.6% in non-serious cases (p = 0.03). Fatal cases were 164 (10.7%). Conclusions: Apart from the expected association with clozapine, chlorpromazine and cyamemazine (sharing an aromatic heteropolycyclic molecular structure) emerged with a higher-than-expected reporting of DRESS. Better knowledge of the antipsychotic-related DRESS syndrome should increase clinicians' awareness leading to safer prescribing of antipsychotics.
2024
Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11562/1126386
Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact